Most drivers are aware of the dangers of drink driving - and of taking illegal drugs and getting behind the wheel - but a timely warning is being sounded about the effects of prescription drugs.
Wagga pharmacist Luke van der Rijt has backed calls by the Pharmacy Guild of Australia for drivers to be wary of the impact their prescription medication can have, particularly when it comes to fatigue.
"It is a very good time to be aware of your medications," Mr van der Rijt said.
"We seem to do a lot more driving over Christmas and the holidays and some medications can cause drowsiness."
Mr van der Rijt also warned that alcohol could also have an adverse impact on some medication, even as little as one or two drinks.
According to the NSW Centre for Road Safety, the state's current road toll for 2019 is 330. For the same period in 2018, it was 322.
Between 2013 and 2017, more people in NSW died in fatigue-related crashes than drink driving crashes, the centre's statistics show.
National President of the Pharmacy Guild of Australia George Tambassis said prescribed medications or over-the-counter medicines need to be taken into account when driving.
"These medications include benzodiazepines (minor tranquillisers), antihistamines and antidepressants and many come with warnings against using machinery - including motor vehicles - for a specified period after taking the medicines," he said.
"To help avoid any problems, it is important to discuss you medicines with your community pharmacist, particularly when starting a new medicine which is when most issues are likely to arise.
"One problem is that the patient is unlikely to be able to predict whether a particular medication will affect their driving and the patient may not even be aware their driving ability has been diminished until it is too late.
"Being forewarned about possible reactions by your community pharmacist is an important and responsible precaution to take.
"According to the Australian Drug Foundation, in general medication is most likely to affect driving skills, and cause an accident during the first two weeks a person is on the course of medication.
"Your community pharmacist can help advise you on which medications you are taking can cause some problems. They can also advise of possible alternatives if it is essential you get behind the wheel of your car.
"Talking to your community pharmacists can at least set a person's mind at rest about possible reactions, and at best perhaps prevent a road disaster."
The Centre for Road Safety makes a number of recommendations for drivers:
- Ask your doctor or pharmacist whether it is safe to drive
- Always read and follow the instructions on the medicine's warning label
- Remember that the medicine might affect your driving more when you first start taking it. Over time, you may get used to it and experience fewer side effects.
- Don't stop taking your medicine or alter the dose without talking to your doctor first
- Talk to your doctor about switching any medicine that affects your driving
- Don't take more than the prescribed dose of the medicine
- Don't drink alcohol or take other drugs while you're taking medicines
- Don't drive if you have missed a dose of medicine that you need to control symptoms that could affect your driving
- Arrange another form of transport, such as public transport or a taxi.